Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Burlington, VT

July 8, 2017Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2017, 4:26 PM EDT for Windsor County, Vermont. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 4:26 PM EDT (20:26 UTC)
Expired
Jul 8, 2017, 4:59 PM EDT
In force
33 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Windsor County, VT

The radar

The Burlington radar (KCXX), 110 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS51 KBTV 082026
SVRBTV
VTC027-082130-
/O.NEW.KBTV.SV.W.0041.170708T2026Z-170708T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
426 PM EDT SAT JUL 8 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Central Windsor County in southern Vermont...

* Until 530 PM EDT

* At 426 PM EDT, a severe thunderstorm was located over Killington,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  White River Junction, Woodstock, Barnard, Hartland Four Corners,
  Woodstock Village, Quechee, Pomfret, Hartland, Bridgewater,
  Hartford, Stockbridge, Norwich, Plymouth, Killington, Queechee
  State Park, North Hartland Dam Recreation Area, West Woodstock,
  South Woodstock, Silver Lake State Park and West Hartford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4357 7278 4359 7277 4359 7276 4368 7270
      4370 7277 4375 7276 4373 7227 4369 7231
      4367 7231 4360 7234 4358 7238 4354 7238
      4352 7240
TIME...MOT...LOC 2026Z 273DEG 25KT 4366 7279 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanson
1 follow-up statement
404 
WWUS51 KBTV 082059
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
459 PM EDT SAT JUL 8 2017

VTC027-082108-
/O.CAN.KBTV.SV.W.0041.000000T0000Z-170708T2130Z/
Windsor VT-
459 PM EDT SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WINDSOR COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4357 7278 4359 7277 4359 7276 4368 7270
      4370 7277 4375 7276 4373 7227 4369 7231
      4367 7231 4360 7234 4358 7238 4354 7238
      4352 7240
TIME...MOT...LOC 2053Z 273DEG 25KT 4365 7248 

$$
Hanson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:47 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 8, 3:47 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
347 PM EDT Sat Jul 8 2017

.SYNOPSIS...
Quieter weather conditions will prevail overnight and through
much of Sunday. However, the weather will again become unsettled
into Tuesday. Additional showers are expected across far
northern areas later Sunday and into Monday. Showers and
thunderstorms will be more widespread Tuesday. High pressure
moves in on Wednesday, with cooler and drier weather expected.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 335 PM EDT Saturday...busy day, well actually a busy 24
hours since convection kept going all last night. it does look
like it's all winding down. still a threat for a few showers
and isolated thunderstorm until about sundown as the main "cold"
front moves across the area. At this point, it's just reaching
the 'Dacks and will be coming across the Champlain Valley by
6pm. All hi-res model guidance show convection waning in the
next few hours, and it appears reasonable since the rounds of
showers and thunderstorms have worked over the atmosphere and
used up what instability we had.

Otherwise overnight the only forecast item is regarding the fog.
Skies should clear out, and winds will be fairly light. It's
also rained most everywhere, so we've got the surface moisture.
However drier air will be filtering in with lowering dewpoints,
and this may preclude the development of fog, or at least
outside of the normally fog prone river valleys. Ran some tools
on the forecast data, and it indicated only a few spots in the
'Dacks and eastern Vermont should see fog. I guess we'll know
tomorrow morning how that part of the forecast works out.

Sunday daytime will be a much better one for outdoor activities,
though alas not totally rainfree (especially close to the
Canadian border). The morning starts out sunny, but by mid
afternoon, moisture and clouds will start to move in, especially
in northern areas. We are still under the influence of a broad
upper level trough, and a shortwave will be moving out of Canada
later in the day toward the region. At the same time, it appears
we'll have some moisture convergence setting up in the 850-700mb
level in an east-west orientation just north of here. The
combination of those factors will spark showers late in the day
in far northern areas.

Sunday night we'll see the continuation of those showers. At
this point, have kept PoPs in the 40% range for northern
sections.Some uncertainty in exactly where this moisture band
sets up, so not ready to go higher on PoPs. Also in question is
how much precipitation we could see. NAM and BTV4km have some
hefty rainfall totals (0.75"-1.5") by late Sunday night as
showers repeatedly move over the same areas. Something to watch.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 335 PM EDT Saturday...Broadly cyclonic 700-500mb flow will
prevail across the North Country on Monday and Monday night.
Weak high pressure southeast of New England will promote light
S-SW winds across the forecast area, but sfc features are
otherwise diffuse during the period. Dewpoints should climb back
up into the lower 60s, and with daytime heating will see weak
SBCAPE develop with tall-narrow CAPE profiles. Conditions may be
sufficient in cyclonic flow aloft to result in isold
showers/tstms, and have indicated 20-30 PoPs for this
possibility. Highs are expected in the upper 70s to lower 80s in
most sections. Little overall change Monday night. Moderately
fast/cyclonically curved mid-upr level flow in place with the
12Z GFS showing a mid-level vort crossing nrn NY and VT
overnight. Will maintain continued chances for showers during
this time frame. Low temperatures generally in the low-mid 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 335 PM EDT Saturday...Digging trough across sern Ontario
and sagging frontal zone from swrn Quebec/sern Ontario expected
to provide large-scale support for more widespread showers and
thunderstorms during Tuesday, especially the afternoon hrs. Have
indicated increasing PoPs up to 60-70% during the mid aftn thru
early evening, with chances for thunderstorms. 12Z GFS has
1000-1500 J/kg CAPE values, and could see a few stronger storms
given 30kts sfc-6km shear. PW values should peak 1.7-1.8", so
some locally heavy downpours will also be possible with the
expected convection. Highs on Tuesday will reach the upr 70s to
lower 80s.

Strong surface anticyclone expected across northern Ontario should
ridge southward into nrn NY and VT Tuesday night into Wednesday with
drying N-NW winds, providing a period of pleasant weather
conditions. Highs on Wednesday should primarily be in the mid-upr
70s. After that, it appears strengthening frontal/moisture boundary
to our south across central NY ewd into central New England will
become an increasing focus for developing showers and possible
thunderstorms. The 12Z GFS indicates that the a shortwave trough
will travel ESEWD along the frontal zone, likely enhancing
isentropic ascent across the bndry across the southern half of our
forecast area for later Wednesday night into Thursday. The ECMWF
remains a bit further south with this frontal zone, and would offer
a drier scenario for Wednesday night into Thursday, with stronger
surface ridging in place across srn Quebec and northern New England.
Will carry chance PoPs for showers/tstms closer to the 12z GFS soln
at this point. Once the shortwave trough moves east of our
longitude, appears lower PW air mass moves into the region once
again with trend toward drier weather based on current indications
from Thursday night onward.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Mix of conditions across the region, thanks
to the scattered thunderstorms. Tried to best time the
SHRA/TSRA, though may have to update some forecasts based on
radar trends. In general, these showers and storms will
dissipate by 00z, and skies should be clearing out. Still
questions about fog development overnight, and available
guidance runs from several hours of LIFR at places such as SLK
and MPV, to nothing. Think some drier air coming in overnight
will preclude fog development, but confidence in any outcome is
not all that high. If any fog does develop, it would be SLK and
MPV TAF locations, though an outside chance at MSS and RUT as
well. Otherwise VFR will be the rule Sunday morning/early
afternoon. May see some surface wind gusts approach 20 knots by
afternoon.

Outlook...

Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.
Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Likely SHRA...Slight Chance TSRA.
Tuesday Night: VFR. Slight Chance SHRA...Slight Chance TSRA.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Chance SHRA.
Thursday: VFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Nash
NEAR TERM...Nash
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...Nash
Hazardous weather outlook, Jul 8, 4:19 AM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
419 AM EDT Sat Jul 8 2017

NYZ026>031-087-VTZ001-002-090930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
419 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northern New York and northern
portions of the Champlain Valley in northwest Vermont.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop across the Saint Lawrence
Valley, moving across the Adirondacks and Champlain valley throughout
the morning, before continuing across Vermont during the midday.
Cloud to ground lightning and periods of heavy rainfall are expected
to be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ003>012-016>019-090930-
Western Essex-Eastern Essex-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
419 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop across the Saint Lawrence
Valley, moving across the Adirondacks and Champlain valley throughout
the morning, before continuing across Vermont during the midday. A
few stronger storms are possible, containing gusty winds and small
hail, in addition to dangerous cloud-to-ground lightning and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 8, 2:51 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
251 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     WATERBURY               44.34N  72.75W
07/08/2017                   WASHINGTON         VT   PUBLIC

            TREE DOWN.

&&

EVENT NUMBER BTV1702065

SISSON
Local storm report, Jul 8, 2:52 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
252 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     MONTPELIER              44.27N  72.57W
07/08/2017                   WASHINGTON         VT   PUBLIC

            TREE DAMAGE.

&&

EVENT NUMBER BTV1702066

SISSON
Local storm report, Jul 8, 3:17 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
317 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     RIVERTON                44.20N  72.64W
07/08/2017                   WASHINGTON         VT   BROADCAST MEDIA

            TREE DOWN BLOCKING ROUTE 12 IN RIVERTON.

&&

EVENT NUMBER BTV1702067

BANACOS
Special weather statement, Jul 8, 3:48 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 PM EDT SAT JUL 8 2017

VTZ009-011-012-018-019-082045-
Western Rutland-Eastern Rutland-Windsor-Western Addison-Eastern
Addison-
348 PM EDT SAT JUL 8 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ADDISON...RUTLAND AND WINDSOR COUNTIES...

At 346 PM EDT, thunderstorms were near Benson and Brandon, moving
east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms along with heavy rain and cloud to ground lightning.

Locations impacted include...
Rutland, Woodstock, Sudbury, Killington, Rutland City, Orwell,
Rutland - Southern Vermont Airport, Benson, Pomfret, Plymouth,
Hartland, Chittenden, West Rutland, Ira, West Castleton, Sharon,
Shrewsbury, Bridgewater, Pittsfield and Pittsford.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4355 7325 4358 7330 4360 7329 4363 7331
      4362 7337 4358 7339 4385 7328 4389 7263
      4380 7232 4343 7244
TIME...MOT...LOC 1946Z 268DEG 33KT 4376 7312
Local storm report, Jul 8, 3:53 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
353 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     WEST BARNET             44.31N  72.14W
07/08/2017                   CALEDONIA          VT   PUBLIC

            TREES DOWN.

&&

EVENT NUMBER BTV1702069

SISSON
Local storm report, Jul 8, 4:11 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
411 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     2 S ESSEX               44.28N  73.35W
07/08/2017                   ESSEX              NY   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON LILA WAY.

0125 PM     TSTM WND DMG     WHALLONSBURG            44.26N  73.40W
07/08/2017                   ESSEX              NY   EMERGENCY MNGR

            TREES DOWN ON ANGIER HILL ROAD

&&

EVENT NUMBER BTV1702070
EVENT NUMBER BTV1702071

HANSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:29 AM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle91 min
Jul 8, 7:54 AM EDTSpecial Weather StatementBTVChittenden, Franklin, Lamoille, Orleans66 min
Jul 8, 8:37 AM EDTSpecial Weather StatementBTVCaledonia, Lamoille, Orleans, Washington53 min
Jul 8, 9:20 AM EDTSpecial Weather StatementBTVCaledonia, Essex55 min
Jul 8, 1:11 PM EDTSpecial Weather StatementBTVChittenden64 min
Jul 8, 2:05 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orange, Washington55 min
Jul 8, 3:48 PM EDTSpecial Weather StatementBTVRutland, Windsor57 min
Jul 8, 4:38 PM EDTSpecial Weather StatementBTVWindsor67 min
Jul 8, 4:49 PM EDTSpecial Weather StatementBTVFranklin, Orleans56 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.